Shelley Moore photo
Low blood sugar, or hypoglycaemia, is defined as anything below 70 in a blood glucose test. Normal readings are in the range of 70 to 120. Low blood sugar is a common problem for people taking insulin or other medications for diabetes. It is easily solved if dealt with quickly but can be dangerous if blood sugar levels drop to below 40.
Low blood sugar usually occurs because a person takes too much diabetes medication, skips or delays a meal or engages in more physical activity than expected.
Most episodes of low blood sugar are mild, with the most typical symptoms including feeling shaky, lightheaded or slightly nauseated; having hand tremors; perspiring; and having heart palpitations.
Dangerous low blood sugar levels can cause confusion, antagonistic behaviour, fainting or seizures. Any of these can occur when blood sugar levels drop below 40.
Severe hypoglycaemia is rarely directly fatal, but it creates great potential for accidents during driving or from falling. In addition, seizures can cause brain damage.
Anyone taking insulin or other diabetes medications should always have a blood glucose meter available and carry carbohydrate foods along to counteract low blood sugar symptoms.
- Shelley Moore photo